Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 150, NWS Nashville, TN

August 12, 2020Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 12, 2020, 2:38 PM CDT for Rutherford County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2020, 2:38 PM CDT (19:38 UTC)
Expired
Aug 12, 2020, 3:00 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:40 PM CDTTSTM WND DMGBlackman, TNFENCE BLOWN DOWN AND PEA SIZE HAIL REPORTED IN THE BLACKMAN AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS54 KOHX 121938
SVROHX
TNC149-122000-
/O.NEW.KOHX.SV.W.0150.200812T1938Z-200812T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
238 PM CDT Wed Aug 12 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Rutherford County in Middle Tennessee...

* Until 300 PM CDT.

* At 237 PM CDT, a severe thunderstorm was located near Smyrna, or
  near Murfreesboro, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Murfreesboro, Smyrna, La Vergne and Walterhill. 

This includes the following highways...
 Interstate 24 between mile markers 64 and 78.
 Interstate 840 between mile markers 47 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3601 8638 3602 8637 3598 8633 3584 8635
      3583 8658 3597 8662 3598 8661 3599 8662
      3601 8661 3602 8659 3602 8638
TIME...MOT...LOC 1937Z 178DEG 10KT 3591 8647 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
1 follow-up statement
445 
WWUS54 KOHX 121956
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
256 PM CDT Wed Aug 12 2020

TNC149-122006-
/O.EXP.KOHX.SV.W.0150.000000T0000Z-200812T2000Z/
Rutherford TN-
256 PM CDT Wed Aug 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUTHERFORD COUNTY WILL
EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3601 8638 3602 8637 3598 8633 3584 8635
      3583 8658 3597 8662 3598 8661 3599 8662
      3601 8661 3602 8659 3602 8638
TIME...MOT...LOC 1956Z 178DEG 10KT 3596 8647 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:22 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 12, 2:22 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
222 PM CDT Wed Aug 12 2020

.DISCUSSION...

Our pattern of scattered to numerous showers/storms to continue into
the weekend...with cooler, drier, and less humid conditions in
store early next week.

Weak upper trough expected to remain of the region into late Sat,
with even a weak closed upper low forming across the OH valley by
early Fri. A weak SFC/LL boundary also expected to lurk around
the southern OH valley, dropping down to near our northern border
early Sat as a weak wave rides along. These features will keep our
moisture source pretty deep into early Sat morning. They will
also provide some decent ascent, but will be helped along by peak
heating as instability increases. This will keep our pops fairly
high into Sat.

As for Sat, despite some deep layer drying, LL moisture will
remain high. Our closed upper low/sharp trough will begin eastward
movement and an upper ridge/SFC high building behind will push
the frontal boundary across and south of the mid-state by Sun
morning. POPs expected to stay fairly high Sat, especially
Plateau, as the front passes but this will begin the slow
transition to drier and cooler conditions to start next week. At
this point, we will still need to carry chance pops for Sun but
pcpn will be less.

Overall, shear remain very weak and even though instability does
enhance some in the afternoon, no organized SVR wx really in the
works the next bunch of days...although isolated storms may
become strong Thu and Fri afternoons.

Weak upper ridging late Sun will quickly fallen on Mon, and by Tue
we will have another upper trough over the region. Deep moisture
will not recover but there will be enough for small chances of
rain to start the week. Dewpoints however will be lower, with
afternoon humidity noticeably less Tue and Wed. Really not much
chance of SVR wx through that period either.

&&

.AVIATION...
18Z TAF DISCUSSION.

TS impacting BNA and approaching CKV at TAF time. Expect
additional TS to develop thru 00z at all sites, with the greatest
risk at CKV/BNA/MQY. Brief MVFR/IFR VIS and gusty winds are
possible with the heavier activity.

Overnight, BR/FG will develop after 07z-08z, especially where rain
fell this afternoon. This will dissipate after 12z-13z Thu,
lending to more afternoon storms near the sites after 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  89  72  86  71 /  50  70  50  70  30
Clarksville    71  86  70  85  69 /  50  50  50  70  20
Crossville     68  84  68  82  67 /  20  60  50  70  50
Columbia       71  87  71  86  70 /  60  70  60  70  30
Lawrenceburg   71  88  70  86  69 /  50  70  70  70  30
Waverly        70  86  70  85  69 /  70  70  50  70  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........Schaper
Hazardous weather outlook, Aug 12, 5:10 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
510 AM CDT Wed Aug 12 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
510 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Aug 12, 1:05 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
105 PM CDT Wed Aug 12 2020

TNZ007-026-121830-
Robertson TN-Cheatham TN-
105 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEATHAM AND WESTERN
ROBERTSON COUNTIES UNTIL 130 PM CDT...

At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coopertown, or 9 miles west of Springfield. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, Coopertown, Pleasant View, Adams and Cedar Hill.

This includes Interstate 24 between mile markers 18 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8695 3638 8686 3637 8686 3637 8688
      3639 8689 3639 8691 3636 8691 3635 8708
      3645 8713 3646 8712 3647 8713 3652 8711
      3654 8712
TIME...MOT...LOC 1805Z 251DEG 3KT 3646 8704

Rose
Special weather statement, Aug 12, 1:39 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
139 PM CDT Wed Aug 12 2020

TNZ007-008-121915-
Robertson TN-Sumner TN-
139 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMNER AND
SOUTHEASTERN ROBERTSON COUNTIES UNTIL 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
White House, or 8 miles east of Springfield. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, White House, Millersville, Greenbrier, Ridgetop, Cross
Plains and Orlinda.

This includes Interstate 65 between mile markers 102 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8660 3638 8664 3638 8673 3641 8675
      3639 8677 3639 8678 3638 8679 3638 8688
      3639 8689 3658 8686
TIME...MOT...LOC 1839Z 001DEG 1KT 3649 8672

Rose
Local storm report, Aug 12, 1:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND DMG     1 ENE EAST NASHVILLE    36.18N  86.74W
08/12/2020                   DAVIDSON           TN   SOCIAL MEDIA

            TREE DOWN ON EASTLAND AVE NEAR 16TH AND 17TH ST

&&

EVENT NUMBER OHX2000485

SCHAPER
Local storm report, Aug 12, 1:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
151 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND DMG     2 S INGLEWOOD           36.19N  86.74W
08/12/2020                   DAVIDSON           TN   SOCIAL MEDIA

            POWER LINE DOWN ON GREENWOOD AVE

&&

EVENT NUMBER OHX2000486

SCHAPER
Special weather statement, Aug 12, 2:08 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
208 PM CDT Wed Aug 12 2020

TNZ006-025-026-121945-
Dickson TN-Cheatham TN-Montgomery TN-
208 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKSON...
SOUTHEASTERN MONTGOMERY AND NORTHWESTERN CHEATHAM COUNTIES UNTIL 245
PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ashland City, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland City, Pleasant View and Cheatham Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3644 8709 3641 8705 3625 8706 3622 8735
      3649 8733
TIME...MOT...LOC 1908Z 093DEG 7KT 3635 8715

Rose
Special weather statement, Aug 12, 2:30 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
230 PM CDT Wed Aug 12 2020

TNZ062-122000-
Rutherford TN-
230 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUTHERFORD COUNTY UNTIL
300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murfreesboro, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Walterhill and Lascassas.

This includes the following highways...
 Interstate 24 between mile markers 66 and 83.
 Interstate 840 between mile markers 48 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 8631 3597 8627 3579 8633 3578 8655
      3598 8660
TIME...MOT...LOC 1930Z 178DEG 10KT 3587 8645

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:29 PM CDTAreal Flood AdvisoryOHXDavidson2 hr
Aug 12, 12:53 PM CDTSpecial Weather StatementOHXDavidson22 min
Aug 12, 1:05 PM CDTSpecial Weather StatementOHXRobertson25 min
Aug 12, 1:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson15 min
Aug 12, 1:39 PM CDTSpecial Weather StatementOHXRobertson36 min
Aug 12, 1:45 PM CDTAreal Flood AdvisoryOHXCheatham, Robertson2 hr
Aug 12, 1:50 PM CDTSevere Thunderstorm WarningOHXMontgomery25 min
Aug 12, 2:08 PM CDTSpecial Weather StatementOHXCheatham37 min
Aug 12, 2:30 PM CDTSpecial Weather StatementOHXRutherford30 min
Aug 12, 2:55 PM CDTSpecial Weather StatementOHXWilson35 min
Aug 12, 3:54 PM CDTSpecial Weather StatementOHXWarren36 min
Aug 12, 4:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 12, 4:43 PM CDTSpecial Weather StatementOHXPutnam, White32 min
Aug 12, 4:53 PM CDTAreal Flood AdvisoryOHXWhite97 min
Aug 12, 4:59 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry91 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.